It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Children's Health Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 11-13-2010, 10:05 AM   #1
Newbie
(female)
 
Join Date: Nov 2010
Location: Rutland, VT, USA
Posts: 1
dsweeney0609 HB User
Unhappy Behavior issues and albuterol neb treatments.

I have a 4 year old son and we have had issues every winter for 4 yrs. with repeated respitory infections. Basically he is sick from September until April. I have repeated reminded his doctors that his two half-brothers have both been diagnosed with asthma and allergies. On top of the breathing problems for the past two winters we have dealt with severe behavior issues as well. I have taken him and had him tested but they told me he was too smart and just got bored.

This morning as I was dealing with hour three of tantrum I realized that his behaviors have not been like this since March. March was the last time he was sick like this and put on albuterol neb treatments. In March he was also on liquid steroids and amoxicillin. This time he is on the albuterol and Augmentin. So the behavior either has to do with whatever is making him sick or the meds they are using to treat him. His doctor is finally sending him for allergy and asthma testing but the specialist can't see him until January. I do not want to spend the next two months battling with my son. I am a single mother so it's night like we can even really get a break from each other when he starts to act like this.

I am desperate and asking for any and all advice you have to give.

 
Old 11-14-2010, 03:05 AM   #2
Senior Member
(female)
 
Basswife's Avatar
 
Join Date: May 2010
Location: UK
Posts: 227
Basswife HB UserBasswife HB User
Re: Behavior issues and albuterol neb treatments.

Having worked with a variety of children I know that they all react differently to drug and to situations.
I have not got experience of the drug you talk about, but it is possible, simply as it seems (as I found out with my son) children can have unusual reactions.
But I would also sit down with your son and have a chat. As he's four, and this may sund silly, he may just not like being poorly and the tantrums are his way of getting it out of his system. Children who are in hospital alot, or on alot of meds, often need help sorting out their feelings about being poorly. He will also see you worry, however well you hide it and this may affect him too. Ask his doctor for help, there are councellors out there who specialise in this, play therapy helping him to verbalise how he feels and helping him deal with it.
Because its long term and he's happy when he's well, that seems more likely to me, but don't rule out the reaction to the drug until your sure.

 
Sponsors Lightbulb
   
Old 11-14-2010, 02:39 PM   #3
Member
(female)
 
Join Date: Oct 2009
Posts: 86
lulu23 HB Userlulu23 HB User
Re: Behavior issues and albuterol neb treatments.

Albuterol can definitely cause behavioral issues in children! Albuterol makes me very, very hyper and irritable, so it can definitely lead to tantrums in a small child. Steroids can as well but it sounds like this time he is just on albuterol and antibiotics. Maybe mention it to your pediatrician. If switching medications gives you your little boy back, it will most definitely be worth it! Good luck!

 
Old 11-27-2010, 06:49 PM   #4
Senior Veteran
(female)
 
Belly Kelly's Avatar
 
Join Date: Dec 2008
Location: USA
Posts: 852
Blog Entries: 1
Belly Kelly HB UserBelly Kelly HB UserBelly Kelly HB UserBelly Kelly HB UserBelly Kelly HB UserBelly Kelly HB UserBelly Kelly HB UserBelly Kelly HB UserBelly Kelly HB UserBelly Kelly HB UserBelly Kelly HB User
Re: Behavior issues and albuterol neb treatments.

Oh man, I know exactly what u are going through. Albuterol is awful and I refuse to use the stuff because it makes my son a completely different child. He was a terror on it. We now use Xopenex and it is awesome! My son still uses a nebulizer and is also 4 years old. Ask the ped about Xoponex; I can't say enough good things about it.

Second, I recommend you talk to his ped about Pulmicort. This is a maintenance medication that helps to keep their lungs healthy. My son gets it in his neb once a day, usually at night. He went from being sick every month and on the treatments, to now maybe getting a bad cold twice a year. It has been a total turn around. It actually helps to keep him healthy, and I have noticed no side effects with this med.

The only thing I can tell you about xopenex is that not all pharmacies stock it readily. I often have to wait a day to get it. It might also cost you more, but depending on your insurance, it mint not be too bad. It costs us $25 on our plan when we need a refill but I know someone who pays $50 for it.

Please report back to me And let me know what happens. I can say, with certainty, the meds are absolutely causing the behavior problems, and the albuterol is most likely the main culprit. I can't believe they even allow children to use that stuff!

Also, my son has only been to our pediatrician about his asthma. We went to an allergist over the summer and he came back negative for all allergies, however, he has had reactive airway breathing and wheezing since he was 15 months old. My husband had asthma as a child and it is hereditary. In any case, don't be surprised if your son's test comes back negative. However, this doesn't mean he is free of asthma. The two can be unrelated. You don't have to see a specialist for the Pulmicort and xopenex. Ask your ped for it now.
__________________
"There's a big difference in playing the victim than in causing your own personal drama." -BK

Last edited by Belly Kelly; 11-27-2010 at 06:59 PM.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Albuterol and Pulmicort at same time? Belly Kelly Asthma 4 08-10-2010 08:26 AM
Side effects from albuterol? shelovescliche Asthma 5 08-31-2008 06:22 PM
11 Year Old w/Encopretic Behavior LoveMySon Bowel Disorders 38 12-20-2007 10:14 PM
Behavior issues, longstanding, with 14-year-old son annmar7 Down Syndrome 1 09-12-2007 09:31 AM
Albuterol -Scared-Side effects MichelleAmber Asthma 8 12-21-2006 08:18 AM

Tags
astma, behavior issues, children



Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Albuterol
Amoxicillin Augmentin
Benadryl
Miralax
  Motrin
Singulair
Tylenol
Zantac
Zyrtec




TOP THANKED CONTRIBUTORS



marisuela (7), Belly Kelly (5), pupcake (4), janewhite1 (4), ladybud (3), tommy124 (2), feelbad (2), jasonjoshua (2), Katiesmom123 (2), writeleft (2)

Site Wide Totals

teteri66 (1164), MSJayhawk (997), Apollo123 (896), Titchou (832), janewhite1 (823), Gabriel (757), ladybud (745), sammy64 (666), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 08:52 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!